Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 103, NWS Midland/Odessa, TX

May 24, 2008Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 24, 2008, 11:36 PM CDT for Scurry County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2008, 11:36 PM CDT (04:36 UTC)
Expired
May 25, 2008, 12:00 AM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Scurry County, TX

The radar

The Dyess AFB radar (KDYX), 140 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 5:19 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 4.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4305 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 250436
SVRMAF
TXC415-250500-
/O.NEW.KMAF.SV.W.0103.080525T0436Z-080525T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1136 PM CDT SAT MAY 24 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SCURRY COUNTY IN WEST TEXAS...

* UNTIL MIDNIGHT CDT

* AT 1134 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MIDWAY...OR 14 MILES EAST OF SNYDER...MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  MIDWAY...
  U.S. HIGHWAY 180...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

LAT...LON 3284 10077 3284 10066 3258 10066 3267 10077
TIME...MOT...LOC 0436Z 190DEG 18KT 3272 10067

$$
1 follow-up statement
000 
WWUS54 KMAF 250452
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1152 PM CDT SUN MAY 24 2008

TXC415-250502-
/O.EXP.KMAF.SV.W.0103.000000T0000Z-080525T0500Z/
SCURRY TX-
1152 PM CDT SUN MAY 24 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SCURRY COUNTY
WILL EXPIRE AT MIDNIGHT CDT...

AT 1152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING WAS
EXITING THE WARNED AREA. THEREFORE THE SEVERE THUNDERSTORM WARNING
WILL BE ALLOWED TO EXPIRE.

LAT...LON 3284 10077 3284 10066 3258 10066 3267 10077
TIME...MOT...LOC 0452Z 190DEG 18KT 3280 10065

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:42 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 24, 9:42 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
942 PM CDT SAT MAY 24 2008

.UPDATE...
WE HAVE UPDATED TEXT...GRAPHICS...AND NDFD PRODUCTS TO REFLECT
CANCELLATION OF WS 351. CONVECTION CONTINUES TO WANE AS MLCAPE
DECREASES WITH LOSS OF SENSIBLE HEATING. AN OUTFLOW BOUNDARY ALONG
A 20 NM WEST LAMESA...MIDLAND...TO GARDEN CITY LINE WILL CONTINUE
TRANSLATING SOUTHWEST BUT SHOULD BECOME DIFFUSE OVER THE NEXT FEW
HOURS AS SENSIBLE HEAT FLUX AND DECREASING PRESSURE RISES ACT
FRONTOLYTICALLY. A FAIRLY ROBUST LLJ SHOULD DEVELOP THIS EVENING...
AND THIS MAY PROVIDE ENOUGH WWA TO MAINTAIN AT LEAST ISOLATED
CONVECTION OVER EASTERN ZONES THROUGH MIDNIGHT. ELSEWHERE
CONVECTIVE INHIBITION LOOKS TOO STOUT AND HAVE MAINTAINED A DRY
FORECAST.

.FIRE WEATHER...
THE RED FLAG WARNING FOR MUCH OF SOUTHWESTERN TEXAS WAS ALLOWED TO
EXPIRE EARLIER THIS EVENING. RH RECOVERY OVERNIGHT ACROSS THE
GUADALUPES WILL BE POOR...BUT INCREASING RH VALUES EAST OF A
RETREATING DRYLINE WILL PROVIDE GOOD RH RECOVERY ACROSS THE LOWER
TRANS PECOS AND BIG BEND/DAVIS MOUNTAINS...INCLUDING THE ROCKING
JBH FIRE EAST OF ALPINE.

&&

.PREV DISCUSSION... /ISSUED 533 PM CDT SAT MAY 24 2008/

UPDATE...
UPDATING PRODUCTS TO REFLECT SEVERE THUNDERSTORM WATCH 351...IN
EFFECT UNTIL MIDNIGHT CDT. CONVECTIVE MODE SHOULD REMAIN MULTICELL
WITH WIND AND HAIL THE GREATEST THREATS. WITH LOSS OF HEATING WE
EXPECT CONVECTION TO DIMINISH AS MLCAPE DECREASES. DIGITAL
PRODUCTS OUT NOW...TEXT TO FOLLOW SHORTLY.

PREV DISCUSSION... /ISSUED 240 PM CDT SAT MAY 24 2008/

DISCUSSION...
A LARGE SPRAWLING RETROGRADING UPPER LEVEL STORM SYSTEM ACROSS THE
WESTERN STATES AND A BUILDING RIDGE ACROSS THE CENTRAL STATES
WILL CONTINUE TO BE THE MAIN UPPER LEVEL PATTERN THROUGH
THE FORECAST CYCLE. IN RESPONSE THE UPPER LEVEL WINDS WILL BACK
SOME TONIGHT THROUGH SUNDAY NIGHT AND ALLOW LOW LEVEL MOISTURE TO
MOVE WESTWARD TOWARD THE EASTERN SLOPES OF THE MOUNTAINS BY SUNDAY
MORNING. HAVE INSERTED AN ISOLATED SHOWER AND THUNDERSTORMS GRID
PRE FIRST PERIOD EARLY THIS EVENING FOR THE CUMULUS CLOUDS NOW
DEVELOPING ACROSS THE EXTREME EASTERN PERMIAN BASIN ALONG THE
DRYLINE.

ON SUNDAY THE COMBINATION OF A MORE MOIST AND UNSTABLE AIRMASS...
UPSLOPE FLOW AND WEAK SHORTWAVES IN THE SOUTH TO SOUTHWESTERLY FLOW
ALOFT MAY BE ENOUGH TO PRODUCE ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS ACROSS THE REGION.

A SOUTHWEST FLOW ALOFT WILL BE IN PLACE MONDAY AND TUESDAY BETWEEN
THE AFOREMENTIONED LOW AND THE BUILDING RIDGE TO THE EAST. A LEE
TROUGH/DRYLINE WILL BE IN PLACE AND WITH VERY INTENSE HEATING AND
MID LEVEL MOISTURE IN PLACE ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS APPEAR POSSIBLE ACROSS MUCH OF WEST TEXAS. A
NORTHERN STREAM TROUGH ACROSS EASTERN CANADA WILL SEND A COLD
FRONT SOUTHWARD LATE TUESDAY AND WEDNESDAY. WENT WITH ISOLATED TO
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WEDNESDAY WITH THIS
FEATURE. THE FRONT SHOULD KNOCK BACK TEMPERATURES TOWARDS MORE
NORMAL VALUES. BY NEXT THURSDAY A FLAT RIDGE IS FORECAST TO BE IN
PLACE ACROSS MEXICO. MODEL OUTPUT IS MAINLY DRY BUT THINK
CONVECTION NOT OUT OF QUESTION ACROSS WEST TEXAS IN RATHER FLAT
FLOW. LATER FORECASTS MAY NEED TO ADD PRECIPITATION CHANCES
THURSDAY THROUGH SATURDAY.

FIRE WEATHER...
THE RED FLAG WARNING WILL CONTINUE UNTIL 8 PM CDT AS RH/S DIP TO
AROUND 10 PERCENT...AND SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH IN
THE GUADALUPE MOUNTAINS...AND 10 TO 20 MPH ALONG AND WEST OF THE
PECOS RIVER PERSIST.  RECOVERY TONIGHT WILL BE GOOD TO
EXCELLENT...EXCEPT OVER THE GUADALUPE MOUNTAINS WHERE POOR TO FAIR
RECOVERY IS EXPECTED.  EXCEPT FOR A FEW LOCATIONS ALONG THE UPPER
TRANS PECOS AND GUADALUPE MOUNTAINS.  SINCE WIND SPEEDS ARE NOT
EXPECTED TO BE NEAR 20 MPH IN THESE AREAS...CRITICAL FIRE WEATHER
CONDITIONS ARE NOT EXPECTED.  SOUTH TO SOUTHEAST WINDS OF 20 TO 25
MPH WILL PREVAIL OVER LOCATIONS TO THE EAST OF THE PECOS RIVER
SUNDAY AFTERNOON...BUT MINIMUM RH/S ARE EXPECTED TO STAY ABOVE 15
PERCENT.  THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MOST
LOCATIONS SUNDAY...WITH A FEW DRY LIGHTNING STRIKES AND GUSTY...
ERRATIC WINDS POSSIBLE OVER THE GUADALUPE AND DAVIS MOUNTAINS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/70
Hazardous weather outlook, May 24, 9:46 PM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
946 PM CDT SAT MAY 24 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251200-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
946 PM CDT SAT MAY 24 2008 /846 PM MDT SAT MAY 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MOST AREAS SUNDAY
THROUGH WEDNESDAY.  ALTHOUGH WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED TO OCCUR...A FEW STORMS COULD PRODUCE HAIL AND STRONG
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 24, 5:53 PM CDT, 5 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
553 PM CDT SAT MAY 24 2008

TXZ053-242330-
MITCHELL-
553 PM CDT SAT MAY 24 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR MITCHELL COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF WESTBROOK
AT 553 PM CDT...MOVING NORTH AT 20 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
SUNDAY MORNING FOR WEST TEXAS.
Local storm report, May 24, 6:21 PM CDT, 5 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT SAT MAY 24 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             3 SE SNYDER             32.68N 100.88W
05/24/2008  E1.75 INCH       SCURRY             TX   LAW ENFORCEMENT

            NICKEL TO GOLFBALL SIZED REPORTED 3 MILES SOUTHEAST OF
            SNYDER.

&&

CDANIELS
Special weather statement, May 24, 10:51 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1051 PM CDT SAT MAY 24 2008

TXZ047-048-250430-
SCURRY-BORDEN-
1051 PM CDT SAT MAY 24 2008

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL SCURRY AND EAST CENTRAL
BORDEN COUNTIES.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF KNAPP
AT 1051 PM CDT...MOVING NORTHEAST AT 28 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 2:31 PM CDTFire Weather WatchMAF15 hr
May 25, 3:12 PM CDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward63 min
May 25, 4:07 PM CDTTornado WarningMAFWard, Winkler23 min
May 25, 4:24 PM CDTSevere Thunderstorm WarningMAFPresidio66 min
May 25, 4:32 PM CDTSevere Thunderstorm WarningMAFCrane, Ector, Pecos, Reeves, Ward, Winkler58 min
May 25, 5:23 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves67 min
May 25, 5:58 PM CDTSevere Thunderstorm WarningMAFBrewster62 min
May 25, 6:24 PM CDTSevere Thunderstorm WarningMAFPecos, Reeves, Ward66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.